Adverse Drug EventsMonday, April 29, 2013
Bad reactions to medicines, known as adverse drug events are a serious public health problem. These events are more common in older people. Dr. Edward Hill tells us more about these events in todays 60 Second Housecall.
An adverse drug event is an unintended and unwanted effect that happens after taking a normal dose of a medicine. They are more common in older adults.
Adverse drug events can happen from taking too many medicines or when several different medicines interact with each other. They can also happen because of changes in the kidneys and liver that occur as you age, and because of poor nutrition. Poor fluid balance, including either too much or too little fluids, can be a factor. Sometimes, a new condition or illness can cause adverse drug events.
If you have new symptoms that you did not have before you started a new medicine or changed the dose of a medicine you have been taking, you may be having an adverse drug event. Tell your doctor about these symptoms.
Your doctor may have you stop taking a certain medicine, lower the dose of a medicine, or have you take a different one. Try to have one doctor review all of your medicines.
For North Mississippi Medical Center, Im Dr. Edward Hill.